Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

October 15, 2021Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Oct 15, 2021, 11:36 AM EDT for Jefferson County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 11:36 AM EDT (15:36 UTC)
Expired
Oct 15, 2021, 12:15 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Hail
0.50 in
Wind
40

County Jefferson County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
685 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WWUS81 KPBZ 151536
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
1136 AM EDT Fri Oct 15 2021
 
PAZ016-022-023-151615-
Armstrong PA-Jefferson PA-Indiana PA-
1136 AM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL INDIANA...SOUTHERN
JEFFERSON AND EAST CENTRAL ARMSTRONG COUNTIES THROUGH 1215 PM EDT...

At 1136 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Punxsutawney, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Punxsutawney, Reynoldsville, Sykesville, Big Run, Dayton, Rossiter,
Plumville, Smicksburg, Anita, and Knox-Dale.

This includes Interstate 80 in Pennsylvania near mile marker 89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4077 7919 4087 7928 4116 7892 4104 7880
      4091 7881
TIME...MOT...LOC 1536Z 234DEG 26KT 4087 7916 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Oct 15, 10:50 AM EDT, 46 minutes earlier.

Area forecast discussion, Oct 15, 10:50 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1050 AM EDT Fri Oct 15 2021

.SYNOPSIS...
Shower and thunderstorm chances should increase today through part of
Saturday as a cold front approaches and crosses the region. Scattered
showers are possible mainly north of Pittsburgh Saturday night and
Sunday with a crossing trough before high pressure returns dry
weather Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Scattered showers and a couple of thunderstorms have developed across
western PA already, following along with southwest flow. There have
been no indications of any rotation as of yet, but cloud-to-ground
lightning and perhaps small hail have occurred with a cell to the
northeast of Pittsburgh.

Still expect the environment to become more favorable for severe
weather over the next several hours. Clearing moving north, following
the current showers, will help destabilization, with around 1500 J/kg
of CAPE eventually possible, maximized north of Pittsburgh. A
strengthening low-level jet will also help to lengthen hodographs,
resulting in around 100 m2/s2 of 0-1km SRH. The area near and north
of I-80 still appear to be most favorable to see rotating storms and
the attendant damaging wind/hail/isolated tornado threat. Elsewhere
in the SPC slight risk area, the damaging wind threat will develop
mainly later, in convective clusters/line segments ahead of the
approaching cold front. Still,a tornado cannot be ruled out in this
region as well.

Another warm day is expected, with highs around 15 degrees above
seasonable levels.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Ongoing scattered showers and thunderstorms are expected this evening
as sfc low pressure tracks across the lower Great Lakes, pulling a
cold front closer to the region. The aforementioned severe weather
potential should continue through the evening.

The shortwave trough, and its associated sfc cold front, should cross
the Upper Ohio Valley region tonight/early Saturday. Maintained
categorical POPs with ample deep layer moisture, jet and shortwave
supported ascent. The severe weather potential should wane by mid to
late evening as instability diminishes, though some gusty wind will
be possible in a few of the showers overnight with FROPA.

Scattered showers will remain possible Saturday/Saturday night after
FROPA as a digging, reinforcing trough crosses the region. A few
showers are still possible N of PIT on Sunday until the trough axis
shifts east. Otherwise, building sfc high pressure under NW flow
aloft should maintain more seasonable and dry weather through the end
of the weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Sfc high pressure under NW flow aloft should maintain dry and
seasonable cool weather through the first half of the week. A
flattening ridge is expected to track east to the Lower Great
Lakes/Upper Ohio Valley region by midweek, with warmer but continued
dry weather. Shower chances return Thursday as as plains trough
quickly tracks east toward the region.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Warm advection under SW flow should keep low level cigs in VFR.
Expected AMDS throughout the day for patches of showers/storms as a
shortwave moves ahead of an approaching cold front; Hi-Res models
indicate the best onset time for storms would be after 18Z (i.e. peak
heating).

Shower and storms chances will increase again after 00Z as the
front finally approaches eastern Ohio. Expected a significant drop
in cigs and vis early tomorrow morning with isolated storms,scattered
rain showers, and cold advection. Precip chances will diminish
tomorrow after 15Z with incoming dry air. However, cold air advection
will likely keep cigs in the MVFR/IFR range Saturday afternoon and
early evening.

.Outlook...
Chances are moderate to high that VFR will prevail for sites
south/southwest of PIT. Moisture for the lake and cold advection
under NW flow may keep FKL/DUJ under a MVFR cloud deck.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Oct 15, 4:05 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
405 AM EDT Fri Oct 15 2021

OHZ039>041-048>050-057>059-068-PAZ007>009-013>016-020>023-029-073-
WVZ001>003-160815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-
Washington-Westmoreland-Hancock-Brooke-Ohio-
405 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. Damaging wind is expected to be the main hazard, though
large hail and an isolated tornado are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ069-PAZ031-074>076-WVZ004-012-021-509>514-160815-
Monroe-Greene-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
405 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening. Damaging wind is expected to be the main hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Oct 15, 11:36 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1136 AM EDT Fri Oct 15 2021

PAZ016-022-023-151615-
Armstrong PA-Jefferson PA-Indiana PA-
1136 AM EDT Fri Oct 15 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL INDIANA...SOUTHERN
JEFFERSON AND EAST CENTRAL ARMSTRONG COUNTIES THROUGH 1215 PM EDT...

At 1136 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Punxsutawney, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Punxsutawney, Reynoldsville, Sykesville, Big Run, Dayton, Rossiter,
Plumville, Smicksburg, Anita, and Knox-Dale.

This includes Interstate 80 in Pennsylvania near mile marker 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 7919 4087 7928 4116 7892 4104 7880
      4091 7881
TIME...MOT...LOC 1536Z 234DEG 26KT 4087 7916

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.